Montana, 2015

Damaging Winds in Montana, August 14, 2015

August 14, 2015 · NWS TFX · 6 events in 5 counties and zones

Favorable upper level dynamics ahead of a shortwave trough combined with diurnal heating to create thunderstorms capable of producing small, non damaging hail and strong gusty outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Favorable upper level dynamics ahead of a shortwave trough combined with diurnal heating to create thunderstorms capable of producing small, non damaging hail and strong gusty outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 14, 10:50 AM MST, 56 minutes earlier.

Area forecast discussion, Aug 14, 10:50 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1150 AM MDT FRI AUG 14 2015

UPDATED AVIATION DISCUSSION

.UPDATE...

A LEAD SHORTWAVE IS MOVING THROUGH MONTANA AT THIS TIME AHEAD OF
THE MAIN UPPER LEVEL TROUGH...WHICH IS STILL BACK OVER WESTERN
OREGON. WITH THE LEAD DISTURBANCE...SKIES ARE MOSTLY CLOUDY AND
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED FROM SOUTHWEST
THROUGH SOUTH- CENTRAL MONTANA. THESE SHOWERS AND STORMS WILL
TRACK NE THROUGH THE MORNING. THE MAIN THREAT INITIALLY WILL BE
FREQUENT LIGHTNING AND WIND GUSTS OF 30-35 MPH. ACROSS SW
MONTANA...CLOUDS ARE ALREADY BEGINNING TO BREAK UP IN THE WAKE OF
THE INITIAL SHOWER ACTIVITY. THIS WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE FURTHER THROUGH THE AFTERNOON. AT THE SAME TIME...THE
UPPER LEVEL TROUGH TO THE WEST WILL BEGIN APPROACHING THIS
AFTERNOON WITH INCREASING WIND SHEAR FOR STORM ORGANIZATION.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY
EARLY TO MID AFTERNOON ACROSS SW MONTANA THEN MOVE NE ACROSS THE
REMAINDER OF THE AREA THROUGH THIS EVENING. SHORT TERM GUIDANCE
STILL POINTS TO THE POSSIBILITY OF A FEW STORMS BECOMING STRONG TO
SEVERE THIS AFTERNOON. THE MAIN THREAT WILL BE FREQUENT LIGHTNING
AND WIND GUSTS OF 40-60 MPH. WITH HIGHER FREEZING LEVEL
HEIGHTS...THE THREAT OF HAIL APPEARS LOWER AT THIS TIME. AT THIS
POINT...THE BEST COMBINATION OF SHEAR AND INSTABILITY LOOKS TO BE
FROM SOUTHWEST THROUGH SOUTH-CENTRAL MONTANA. FOR THE
UPDATE...UPPED POPS THIS MORNING ESPECIALLY ALONG AND SOUTH OF
GREAT FALLS PER LATEST RADAR TRENDS. THE REST OF THE FORECAST
LOOKS GOOD. MARTIN

&&

.AVIATION...
UPDATED 1750Z.

THERE ARE EXPECTED TO BE 3 MAIN PERIODS OF SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THE PERIOD. THE FIRST WILL MOVE NORTHEAST THROUGH
NORTH CENTRAL MONTANA THIS AFTERNOON. THE NEXT IS EXPECTED TO
DEVELOP OVER SOUTHWEST MONTANA THIS AFTERNOON THEN SPREAD INTO THE
EASTERN PLAINS (KHVR AND KLWT) NEAR AND AFTER 00Z. THE THIRD WILL
AFFECT MAINLY THE NORTHERN PORTION OF THE FORECAST AREA (KCTB AND
KHVR) NEAR AND AFTER MIDNIGHT. BEHIND THE THIRD AREA EXPECT
DECREASING CLOUDS. EXPECT LOCAL WIND GUSTS TO 40 KTS AND MVFR
CONDITIONS WITH THE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. IN ADDITION A PACIFIC COLD FRONT WILL BE MOVING THROUGH THE
FORECAST AREA OVERNIGHT. HAVE LOW CONFIDENCE WITH FORECAST WINDS AND
ESPECIALLY WITH WIND DIRECTIONS BOTH BEFORE AND AFTER THE COLD FRONT
AS GUIDANCE SHOWS WIDELY VARYING SOLUTIONS. ACTUALLY HAVE THE MOST
CONFIDENCE WITH FORECAST WINDS AT THE END OF THE PERIOD AS EXPECT
GUSTY WESTERLY WINDS OVER THE PLAINS. BLANK

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT FRI AUG 14 2015/
TODAY THROUGH SUNDAY...A CHANGE TO A MORE ACTIVE WEATHER PATTERN
WILL BEGIN TODAY...AS SEVERAL UPPER LEVEL DISTURBANCES AND A
PACIFIC COOL FRONT MOVE THROUGH THE REGION OVER THE NEXT 24 TO 36
HOURS. WITH TEMPERATURES IN THE MID 70S THIS MORNING...ELEVATED
CONVECTION IS POSSIBLE THIS MORNING...THUS MOST AREAS HAVE A
CHANCE FOR ISOLATED STORMS THRU THE MORNING. THE STORMS BECOME AT
BIT MORE SCATTERED EARLY THIS AFTERNOON AS THE UPPER LEVEL
DISTURBANCE MOVES THROUGH. PRECIP AMOUNTS WILL BE HIT/MISS...WITH
SOME HEAVIER SHOWERS PRODUCING UP TO 0.20 INCHES...WHILE OTHER
AREAS RECEIVE LESS THAN 0.05 INCHES. STRONG/DAMAGING WIND GUSTS
WILL BE THE MAIN THREAT WITH THE STORMS TODAY...WITH A SLIGHT RISK
FOR SEVERE STORMS OVER THE WESTERN PORTION OF THE CWA. EXPECT
TEMPERATURES TO WARM INTO THE 90S THIS AFTERNOON WITH A FEW BREAKS
IN THE CLOUD COVER. WINDS WILL START TO INCREASE THIS
AFTERNOON/EVENING...WITH THE MAIN PACIFIC COOL FRONT MOVING
THROUGH THE REGION FROM WEST TO EAST FROM AROUND MIDNIGHT THRU
4 AM SATURDAY. STRONG WINDS ARE POSSIBLE OVER THE ROCKY MOUNTAIN
FRONT...THUS THE HIGH WIND WATCH CONTINUES. TEMPERATURES WILL BE A
BIT COOLER ON SATURDAY...ESPECIALLY OVER THE NORTH...WHILE IT WILL
REMAIN WARM IN SOUTHWEST MT. THE STORMS ON SATURDAY BECOME MORE
ISOLATED AND CONFINED MAINLY TO THE MOUNTAINS. FOR SUNDAY...COOLER
AIR CONTINUES TO SLIDE INTO THE REGION...WITH ANY STORMS ONCE
AGAIN MAINLY CONFINED MOSTLY TO THE MOUNTAINS. BRUSDA

SUNDAY NIGHT THROUGH FRIDAY. FORECAST CONFIDENCE IS MARGINAL TO
LOW FOR THIS PERIOD AS FORECAST MODELS CAN'T SEEM TO SETTLE ON A
CONSISTENT SOLUTION, ESPECIALLY ON THE TIMING OF THE PACIFIC
SHORTWAVE TROF THAT WILL MOVE THROUGH THE REGION EARLY NEXT WEEK.
AS NOTED IN DAY SHIFT'S DISCUSSION YESTERDAY, GFS MODEL WENT BACK
TO A SLOWER PROGRESSION ON THE TROF. LATEST GFS RUN (14 AUG/00Z)
CONTINUES THE SLOW EVOLUTION, KEEPING ONSET OF PRECIPITATION OUT
OF OUR REGION UNTIL LATE MON NIGHT WHILE FASTER ECMWF SOLUTION
INDICATES PRECIP BEGINNING BY MIDDAY MON AND ENDING BY TUES
MORNING. CURRENT FORECAST IS A ROUGH COMPROMISE BETWEEN THESE
DISPARATE PREDICTIONS, WITH PRECIP STARTING IN NORTHWEST PORTION
OF CWA ON MON AFTN AND SPREADING EAST AND SOUTH ON TUES BEFORE
ENDING WED MORNING. AS THE SHORTWAVE EXITS, WEAK RIDGING RETURNS
WITH NORTHWEST FLOW ALOFT. WED TO FRI PERIOD STILL LOOKING MOSTLY
DRY AS MOST PASSING MOISTURE REMAINS IN SOUTHERN CANADA. HOWEVER,
DID KEEP A SLIGHT CHANCE OF SHOWERS ON WED AFTN/EVE IN PREFERRED
UPSLOPE AREAS OF THE ROCKY MTN FRONT AND CENTRAL/SOUTHWEST MTNS.
HIGH TEMPERATURES WILL BE CLOSE TO OR A FEW DEGREES BELOW SEASONAL
VALUES EACH DAY, EXCEPT ON TUES WHEN COOLER AIRMASS AND WIDESPREAD
CLOUDS/PRECIP WILL KEEP HIGHS ONLY IN THE LOW-MID 70S.
WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  95  60  77  49 /  40  20  10   0
CTB  90  56  71  44 /  40  20  10  10
HLN  93  54  80  48 /  40  20   0   0
BZN  91  53  82  48 /  40  30  10   0
WEY  83  47  77  37 /  30  30  10   0
DLN  87  52  80  45 /  50  20  10   0
HVR  97  62  77  50 /  30  20  10  10
LWT  96  60  78  47 /  30  20  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT SATURDAY FOR MTZ112>118.

HIGH WIND WATCH FROM 6 PM MDT THIS EVENING THROUGH SATURDAY
MORNING FOR MTZ009-048.

&&

WEATHER.GOV/GREATFALLS

In the hours before

Special weather statement, Aug 14, 7:49 AM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
849 AM MDT FRI AUG 14 2015

MTZ015-052-053-055-141530-
JEFFERSON MT-BROADWATER MT-MADISON MT-GALLATIN MT-
849 AM MDT FRI AUG 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
NORTHEASTERN MADISON...SOUTHERN BROADWATER AND NORTHWESTERN GALLATIN
COUNTIES UNTIL 930 AM MDT...

AT 849 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF ENNIS...OR 11 MILES NORTH OF VIRGINIA CITY...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... PONY...HARRISON AND WILLOW CREEK.

LAT...LON 4536 11197 4547 11217 4593 11175 4576 11144
TIME...MOT...LOC 1449Z 229DEG 33KT 4547 11190
Local storm report, Aug 14, 10:19 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1119 AM MDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HAIL             1 N GREAT FALLS         47.52N 111.29W
08/14/2015  E0.25 INCH       CASCADE            MT   TRAINED SPOTTER

&&

MARTIN
Local storm report, Aug 14, 10:52 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1152 AM MDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     HAIL             1 N GREAT FALLS         47.52N 111.29W
08/14/2015  M0.25 INCH       CASCADE            MT   PUBLIC

            SMALL HAIL ALONG WITH BRIEF POWER OUTAGE

&&

MARTIN

The radar

The Great Falls radar (KTFX), 118 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fergus

When
August 14, 11:46 AM MST
Where
Fergus County, 6.25 mi NE of Denton
Measured
62 kt (71 mph) measured gust
Reported by
Other Federal Agency
Coordinates
47.380, -109.820

Thunderstorm outflow measured at a Department of Defense Site.

Thunderstorm Wind, Cascade

When
August 14, 5:57 PM MST
Where
Cascade County, 5 mi NW of Rainbow
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.590, -111.240

A 66 mph wind gust measured 6 miles north of Great Falls.

Thunderstorm Wind, Toole

When
August 14, 6:30 PM MST
Where
Toole County, 3.66 mi W of Hellinger
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.550, -111.560

A 67 mph wind gust at the Crooked Coulee Mesonet site.

Thunderstorm Wind, Hill

When
August 14, 6:53 PM MST
Where
Hill County, 10.19 mi SSW of Inverness
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.430, -110.750

A 66 mph wind gust from the mesonet site north of Rudyard.

Thunderstorm Wind, Hill

When
August 14, 7:00 PM MST
Where
Hill County, 1.95 mi SE of Inverness
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
48.550, -110.650

A 63 mph wind gust at the DOT sensor near Inverness.

Thunderstorm Wind, Beaverhead

When
August 14, 7:08 PM MST
Where
Beaverhead County, 0.85 mi SE of (Mqm)monida
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
44.560, -112.310

A 59 mph wind gust at the Monida Pass DOT sensor on Interstate 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595739, 595740, 595749, 595750, 595748, 595747.